Alert archive / Washington / Wind Advisories in 2018
Wind Advisory 20, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 22, 2018, 1:40 PM PST for San Juan County, Washington. It took effect at Dec 22, 2018, 6:00 PM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2018, 1:40 PM PST (21:40 UTC)
- In effect from
- Dec 22, 2018, 6:00 PM PST
- Expired
- Dec 23, 2018, 4:00 AM PST
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 583 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211 WWUS76 KSEW 222140 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 140 PM PST Sat Dec 22 2018 WAZ001-503-510-231200- /O.NEW.KSEW.WI.Y.0020.181223T0200Z-181223T1200Z/ San Juan County-Western Whatcom County-Admiralty Inlet Area- 140 PM PST Sat Dec 22 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM PST SUNDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 6 PM this evening to 4 AM PST Sunday. * WIND...25 to 35 MPH with gusts to around 45 MPH. * SOME AFFECTED LOCATIONS...Western Whatcom County including Bellingham as well as the San Juan Islands, Whidbey Island, Camano Island, and Port Townsend. * TIMING...Winds will increase late this afternoon, peak this evening and overnight, and decrease Sunday morning. * IMPACTS...Winds may cause minor tree damage and produce local power outages. This could impact recovery and power restoration efforts from Thursday's wind storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Wolcott www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 22, 9:15 AM PST, 4 hours 25 minutes earlier.
Area forecast discussion, Dec 22, 9:15 AM PST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
915 AM PST Sat Dec 22 2018
.UPDATE...The snow reported earlier in Whatcom County appears to
have changed to rain on all area cameras. Snow levels will continue
to rise this morning. Light rain continues to push northeast across
the northwestern corner of WA and this is expected to diminish
briefly before the next frontal system moves in this afternoon
through tonight. Snow levels will range from 1500-3000 feet today
then increase to 2500-3500 feet Sunday. Wintry travel conditions are
expected across the mountain passes...especially tonight. Will
continue to monitor conditions and update as needed.
-Wolcott-
Updated Aviation, Marine, and Hydrology sections included below.
&&
.SYNOPSIS...A front will arrive Saturday evening and give windy
conditions to the coast and north interior. Precipitation will turn
more showery Sunday as an upper trough passes. Showers will taper
Monday and A break in the weather is likely on Tuesday. The next
front will arrive around Wednesday.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...A weak impulse has spread
some light rain over western sections this morning. There is a
chance this could reach the interior today, but any rainfall is
likely to be light. A stronger front will arrive tonight and spread
rain over the whole area. That front is associated with an upper
shortwave and has a deep surface low center that will track into
Haida Gwaii. Gradients will tighten tonight and windy conditions are
likely on the coast and over the north interior. The wind will be
nowhere near as strong as the windstorm last Thursday.
Sunday looks like a showery and breezy day behind the front with
most of the precipitation in the mountains. The snow level will be
below the pass levels, so accumulation is likely. A winter weather
advisory is in effect tonight and Sunday. Around a foot of new snow
is forecast in the passes during those 24 hours.
Showers will taper Sunday night and Monday. Some areas of Western
Washington will be dry on Monday afternoon, with sun breaks. High
temperatures will be in the 40s each day, with lows 35-40. Burke
.LONG TERM /TUESDAY THROUGH FRIDAY/...A transient upper ridge will
probably bring mostly dry weather Tuesday and Tuesday night, though
a stray shower cannot be ruled out completely. The next front is
forecast to arrive around Wednesday, with showers Thursday, tapering
Friday. Highs will be in the 40s, with lows in the 30s. The snow
level will fall to as low as 1500 feet. Some showers could have a
little snow mixed in at times. Burke
&&
.AVIATION...A dissipating warm front is moving northeast across
the area this morning, bringing mainly VFR ceilings and very
light precipitation. Very light ice pellets and snow have been
reported early this morning around KBLI and KPWT, but other
locations are reporting liquid precipitation and all areas should
turn to all light rain by 20Z as the air mass warms. A stronger
cold front is now approaching 132W longitude. This front will move
across the area 06Z-08Z tonight. Increasing SW flow aloft. The air
mass is stable and moist.
Expect ceilings 3500-4000 feet over most of the area today.
Ceilings will lower to 1000-2000 feet with and behind the front
late tonight through Sunday morning. Albrecht
KSEA...Easterly flow is locally resulting in any falling
precipitation to evaporate before hitting the ground. Expect VFR
ceilings through this evening with CIGS falling to 1000-3000 ft
with and behind the front tonight. -RA will increase this evening,
but with VIS remaining 5SM or higher. Precipitation will become
showery late tonight behind the front. E to SE wind 9-14 kt today
rising to SE 13 to 15 kt tonight then turning to 20010kt behind
the front late tonight into Sun morning. Albrecht
&&
.MARINE...A weak warm front is moving through the interior this
morning. a stronger cold front now moving into the offshore waters
will move through the coastal waters late this afternoon and
evening and inland about midnight tonight. Gale warnings are in
effect for all waters except the west entrance to the strait and
Puget Sound and Hood Canal until the front passes.
Winds and seas will gradually diminish behind the front on Sunday.
Expect ocean swell to rise to 18-21 ft late tonight through
Sunday.
A coastal flood advisory for minor tidal overflow is in effect for
the coastal shorelines and the shoreline of the Strait of Juan de
Fuca today. It is in effect for all area shorelines on early
Sunday morning into Sunday afternoon. Albrecht
&&
.HYDROLOGY...The Skokomish River in Mason county remains below flood
stage and the trend is for water levels to remain below flood over
the next 18-24 hours. However...with additional rains on the way and
how quickly the Skokomish has been known to react to additional
rainfall...will maintain the flood warning at this time. Current
forecasts suggest that when waters do reach flood stage...they will
remain within the confines of minor flooding levels...as opposed to
the moderate flooding that has happened there earlier in the week.
Other rivers across the region are not expected to flood over the
next week. SMR
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 2 AM to 10 AM PST Sunday for
Admiralty Inlet Area-Bremerton and Vicinity-Everett and
Vicinity-Hood Canal Area-San Juan County-Seattle and
Vicinity-Southwest Interior-Tacoma Area-Western Skagit
County-Western Whatcom County.
Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Sunday for Cascades of Pierce and Lewis Counties-Cascades
of Snohomish and King Counties-Cascades of Whatcom and
Skagit Counties.
Coastal Flood Advisory until 4 PM PST Sunday for Central Coast-
Eastern Strait of Juan de Fuca-North Coast-Western Strait
of Juan De Fuca.
PZ...Small Craft Advisory for rough bar until 2 AM PST Monday for
Grays Harbor Bar.
Gale Warning until midnight PST tonight for Central U.S. Waters
Strait Of Juan De Fuca-Coastal Waters From Cape Flattery To
James Island 10 To 60 Nm-Coastal Waters From Cape Flattery
To James Island Out 10 Nm-Coastal Waters From James Island
To Point Grenville 10 To 60 Nm-Coastal Waters From James
Island To Point Grenville Out 10 Nm-Coastal Waters From
Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm-
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until midnight PST tonight for Admiralty
Inlet-West Entrance U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 1:32 PM PST | Winter Storm Warning | SEW | 13 hr | |
| Dec 22, 2:21 PM PST | Small Craft Advisory | SEW | 22 hr |
Nearby
Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.